Limits...
Primary Cutaneous Nocardiosis in a Patient With Nephrotic Syndrome

View Article: PubMed Central - PubMed

ABSTRACT

Nocardia infection is not common in clinical practice and most cases occur as an opportunistic infection in immunocompromised patients.

We report a case of primary cutaneous nocardiosis characterized by multiple subcutaneous abscesses due to Nocardia brasiliensis in a patient with nephrotic syndrome undergoing long-term corticosteroid therapy. The patient was diagnosed with nephrotic syndrome 9 months ago, and mesangial proliferative glomerulonephritis was confirmed by renal biopsy. Subsequently, his renal disease was stable under low-dose methylprednisolone (8 mg/d). All of the pus cultures, which were aspirated from 5 different complete abscesses, presented Nocardia. Gene sequencing confirmed that they were all N. brasiliensis. The patient was cured by surgical drainage and a combination of linezolid and Trimethoprim-Sulfamethoxazole.

The case highlights that even during the period of maintenance therapy with low-dose corticosteroid agents, an opportunistic infection still could occur in patients with nephrotic syndrome.

No MeSH data available.


Related in: MedlinePlus

Changes of the abscesses after treatments. A, A subcutaneous abscess on left lower limb. B, The incised abscess with purulent discarge. C, The abscess disappeared following treatment.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4998259&req=5

Figure 1: Changes of the abscesses after treatments. A, A subcutaneous abscess on left lower limb. B, The incised abscess with purulent discarge. C, The abscess disappeared following treatment.

Mentions: Physical examination: On admission, T (temperature) 39.5°C, PR (pulse rate) 80/min, RR (respiratory rate) 14/min, BP (blood pressure) 120/81 mm Hg. More than 10 scattered subcutaneous abscesses were found (Figure 1A), and some ruptured or incised abscesses (Figure 1B) with yellowish purulent discharge were observed. The cardiovascular, pulmonary, and neurologic examinations were unremarkable.


Primary Cutaneous Nocardiosis in a Patient With Nephrotic Syndrome
Changes of the abscesses after treatments. A, A subcutaneous abscess on left lower limb. B, The incised abscess with purulent discarge. C, The abscess disappeared following treatment.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4998259&req=5

Figure 1: Changes of the abscesses after treatments. A, A subcutaneous abscess on left lower limb. B, The incised abscess with purulent discarge. C, The abscess disappeared following treatment.
Mentions: Physical examination: On admission, T (temperature) 39.5°C, PR (pulse rate) 80/min, RR (respiratory rate) 14/min, BP (blood pressure) 120/81 mm Hg. More than 10 scattered subcutaneous abscesses were found (Figure 1A), and some ruptured or incised abscesses (Figure 1B) with yellowish purulent discharge were observed. The cardiovascular, pulmonary, and neurologic examinations were unremarkable.

View Article: PubMed Central - PubMed

ABSTRACT

Nocardia infection is not common in clinical practice and most cases occur as an opportunistic infection in immunocompromised patients.

We report a case of primary cutaneous nocardiosis characterized by multiple subcutaneous abscesses due to Nocardia brasiliensis in a patient with nephrotic syndrome undergoing long-term corticosteroid therapy. The patient was diagnosed with nephrotic syndrome 9 months ago, and mesangial proliferative glomerulonephritis was confirmed by renal biopsy. Subsequently, his renal disease was stable under low-dose methylprednisolone (8 mg/d). All of the pus cultures, which were aspirated from 5 different complete abscesses, presented Nocardia. Gene sequencing confirmed that they were all N. brasiliensis. The patient was cured by surgical drainage and a combination of linezolid and Trimethoprim-Sulfamethoxazole.

The case highlights that even during the period of maintenance therapy with low-dose corticosteroid agents, an opportunistic infection still could occur in patients with nephrotic syndrome.

No MeSH data available.


Related in: MedlinePlus